Montana, 2016

Hail and Damaging Winds in Montana, June 15 to 16, 2016

June 15 to 16, 2016 · NWS GGW · 12 events in 4 counties and zones

With a moderately unstable atmosphere, a frontal passage became the focus for some elevated strong to severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

With a moderately unstable atmosphere, a frontal passage became the focus for some elevated strong to severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 15, 7:48 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 7:48 PM MST, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
848 PM MDT WED JUN 15 2016

.SHORT TERM...for northeast Montana...tonight through Fri...

Most of Northeast Montana has been highlighted for a slight risk
for severe thunderstorms this evening. So far, conditions remain
quiet. Satellite and radar imagery shows some convection beginning
west of BYZ, and moving northeast. The challenge therefore is
whether or not to pull out the severe wording of damaging winds
and large hail from this evening's forecast. Made a request to SPC
to reassess their highlight for our area. The latest GGW sounding
strongly suggests little convective potential. There is a cap at
400mb that does not show up on the model sounding. SPC expected
high based convection. So will go ahead and remove severe
conbvective wording.

Templer

Previous Discussion:
The forecast for the rest of today and tonight will remain similar
to the previous iteration. Main changes to the forecast include
some refinement to the PoP and QPF grids. Most of the severe
activity with the thunderstorms tonight should remain in the
southern areas, but at least slight chances for severe
thunderstorms will remain across the region. Bigelbach

Previous Discussion: Southwest flow aloft will continue in the
short term with an upper trough/low on the Pacific Coast and an
upper ridge to the east.

A cold front has moved to the south and east of the forecast area
early this morning taking the thunderstorms with it. Meanwhile, a
shortwave trough in southwest flow aloft was out of Eastern Idaho
and into South Central Montana at 08z. This wave will move through
Petroleum and Garfield Counties between 12z and 15z this morning
and Valley County in the late morning today. Expect some showers
and thunderstorms with this wave this morning which could linger
into the afternoon especially near the Canadian border.

Surface low will develop over Eastern Wyoming today with an
inverted surface trough developing along the MT/Dakota border
this afternoon. This inverted trough will act as a frontal
boundary. Surface based CAPE and instability will be limited both
today and tonight with cooler air mass over the area and frontal
boundary to the east. However, potential does exist for elevated
convection especially tonight as 40-50 knots southeast low level
jet in the Dakotas and Eastern Montana intersects a moist
shortwave trough moving through the forecast area. Could see some
severe thunderstorms mainly tonight with large hail being the main
threat although damaging winds will also be possible. Could also
see locally heavy rain mainly north of the Missouri River with
precipitable water around 1.25 inches.

The shortwave trough moves to the northeast Thursday morning and
the inverted surface trough moves to the east. Surface high
pressure moves into the area with mainly dry weather. West to
northwest winds on Thursday may become stronger enough in the
afternoon for a Lake Wind Advisory for Fort Peck Lake.

Models have a wave Thursday Night and Friday morning that could
bring enough moisture for a chance of showers and thunderstorms
for parts of Northeast Montana.

Another wave approaches the area from the southwest Friday
afternoon which could bring another chance for showers and
thunderstorms. Forrester

.LONG TERM...Fri night through Wed...
The only real change to the long term forecast was to ramp up
pops for Saturday and Saturday evening with better 12z model
consensus surrounding timing and track of shortwave. Ahead of this
wave, temperatures will rise into the 80s and surface dew points
will be in the high 50s and low 60s. A warm and moist environment
will allow the potential for thunderstorms, some potentially
severe. High forecast sounding precipitable water values also mean
that any storms may come along with locally heavy rainfall.
Otherwise, inherited forecast is on track for now. Maliawco

Previous long term discussion...

The extended period begins Friday evening with Northeast Montana
under a southwest flow aloft. To the south will be a large high
pressure area. To the north in Canada a low pressure trough will
slowly move east across southern Canada during the period. The
movement of the trough east will slowly veer winds aloft to the
northwest by early next week. Since the area will remain on the
boundary between the two air masses, expect overrunning moisture
to bring about a chance for showers through the weekend and into
early next week when a ridge moves over the Northern Rockies. This
will bring drier and warmer conditions.

friday night through saturday night: 700mb temperatures range from
1C degree in the nw corner of the CWA to 12C in the se corner,
while the northeast and southwest corners will come in around 5C.
There will be a clear temperature boundary between the competing
air masses. The trough churning off the Northwest Coast will be
sending moisture in the sw flow across this frontal boundary,
produce a chance for rain showers and thunderstorms. The best QPF
will be Saturday night for GFS and Saturday for the EC. So will do
a blend of pops and QPF.

Sunday through Tuesday: the picture becomes more murky, but both
the GFS and EC show the Canadian trough winning by pushing the
boundary south of Nemont. This will bring widespread cooler
temperatures but mostly dry conditions.

Templer

&&

.AVIATION...
VFR conditions will prevail this evening, however, MVFR CIGS are
possible with remaining showers and any thunderstorms as they
track across the CWA. Winds will be northeast at 10 to 15 kts,
though may be gusty and erratic near any storms. Proton

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 15, 1:33 PM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
233 PM MDT WED JUN 15 2016

MTZ016>027-059>062-161200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
233 PM MDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON
AND TONIGHT. THIS WILL BRING SHOWERS TODAY...AND SHOWERS AND
THUNDERSTORMS TONIGHT. SOME SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. LOCALLY HEAVY RAIN WILL BE POSSIBLE
NORTH OF THE MISSOURI RIVER AS WELL TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEST TO NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED THURSDAY
AFTERNOON. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE.

SOME CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST NEAR THE
NORTH DAKOTA BORDER FOR SATURDAY. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 15, 9:34 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1034 PM MDT WED JUN 15 2016

MTZ020-023>025-160515-
WESTERN ROOSEVELT MT-DAWSON MT-RICHLAND MT-MCCONE MT-
1034 PM MDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCONE...WEST CENTRAL
RICHLAND...NORTHWESTERN DAWSON AND SOUTHWESTERN ROOSEVELT COUNTIES
UNTIL 1115 PM MDT...

AT 1034 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF NELSON CREEK REC AREA...OR 16 MILES WEST OF
CIRCLE... MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIRCLE...RICHEY...VIDA AND WELDON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4732 10599 4753 10621 4810 10550 4753 10490
TIME...MOT...LOC 0434Z 238DEG 41KT 4747 10595

TEMPLER
Special weather statement, Jun 15, 9:48 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1048 PM MDT WED JUN 15 2016

MTZ017-020-022-023-160530-
CENTRAL AND SOUTHERN VALLEY MT-WESTERN ROOSEVELT MT-GARFIELD MT-
MCCONE MT-
1048 PM MDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY...
NORTHWESTERN MCCONE...NORTHEASTERN GARFIELD AND SOUTHWESTERN
ROOSEVELT COUNTIES UNTIL 1130 PM MDT...

AT 1047 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF NELSON CREEK REC AREA...OR 24 MILES NORTHEAST OF
JORDAN... MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELSON CREEK REC AREA...FRAZER...ROCK CREEK REC AREA...
HAXBY AND OSWEGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4732 10652 4749 10681 4824 10623 4795 10568
TIME...MOT...LOC 0447Z 223DEG 49KT 4754 10649

TEMPLER
Special weather statement, Jun 15, 10:05 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1105 PM MDT WED JUN 15 2016

MTZ017-022-023-160545-
CENTRAL AND SOUTHERN VALLEY MT-GARFIELD MT-MCCONE MT-
1105 PM MDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VALLEY...WEST
CENTRAL MCCONE AND NORTHEASTERN GARFIELD COUNTIES UNTIL 1145 PM
MDT...

AT 1104 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JORDAN...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JORDAN...THE PINES REC AREA...HELL CREEK REC AREA...
ROCK CREEK REC AREA...NELSON CREEK REC AREA AND HAXBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR FORT PECKLAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4718 10675 4729 10705 4806 10670 4775 10599
TIME...MOT...LOC 0504Z 207DEG 41KT 4738 10679

TEMPLER
Special weather statement, Jun 15, 10:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1132 PM MDT WED JUN 15 2016

MTZ017-022-023-160615-
CENTRAL AND SOUTHERN VALLEY MT-GARFIELD MT-MCCONE MT-
1132 PM MDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VALLEY...WESTERN
MCCONE AND CENTRAL GARFIELD COUNTIES UNTIL 1215 AM MDT...

AT 1131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BRUSETT...OR 9 MILES WEST OF JORDAN...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JORDAN...THE PINES REC AREA...BRUSETT...HELL CREEK REC AREA AND STEVE
FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR FORT PECK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4713 10700 4724 10739 4803 10702 4764 10620
TIME...MOT...LOC 0531Z 208DEG 48KT 4736 10711

TEMPLER

The radar

The Glasgow radar (KGGW), 103 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
June 15, 11:00 PM MST
Where
Garfield County, 1.67 mi SW of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.300, -106.900

Trained spotter estimated quarter sized hail.

Hail, Garfield

When
June 15, 11:00 PM MST
Where
Garfield County, 5.01 mi WSW of Haxby Point
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.690, -106.470

Trained spotter reported a damaged roof and broken windshields on vehicles from golf ball sized hail.

Hail, Valley

When
June 15, 11:01 PM MST
Where
Valley County, 0.83 mi NW of Frazer
Measured
1 in hail
Reported by
Public
Coordinates
48.060, -106.040

Public reported quarter sized hail.

Hail, Garfield

When
June 15, 11:29 PM MST
Where
Garfield County, 5.01 mi WSW of Haxby Point
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.690, -106.470

Trained spotter estimated quarter sized hail.

Hail, McCone

When
June 16, 12:00 AM MST
Where
McCone County, 17.56 mi SSE of Ft Peck Lake Handar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.800, -106.160

Trained spotter estimated quarter sized hail.

Hail, Roosevelt

When
June 16, 12:03 AM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
1 in hail
Reported by
Public
Coordinates
48.090, -105.640

Public reported quarter sized hail.

Hail, McCone

When
June 16, 12:10 AM MST
Where
McCone County, 17.5 mi NW of Vida
Measured
1.25 in hail
Reported by
Public
Coordinates
48.020, -105.750

Public reported half dollar sized hail.

Hail, Roosevelt

When
June 16, 12:13 AM MST
Where
Roosevelt County, 0.69 mi S of Wolf Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.090, -105.650

Trained spotter reported penny sized hail.

Hail, Roosevelt

When
June 16, 12:15 AM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
48.090, -105.640

Public reported penny sized hail.

Thunderstorm Wind, Roosevelt

When
June 16, 12:40 AM MST
Where
Roosevelt County, 0.69 mi N of Poplar
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.110, -105.200

Public reported a large tree branch snapped and fell on a car.

Thunderstorm Wind, Roosevelt

When
June 16, 12:40 AM MST
Where
Roosevelt County, 0.69 mi N of Poplar
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
48.110, -105.200

A 74 mph gust was measured at the Poplar RAWS site.

Hail, Valley

When
June 16, 12:45 AM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
1 in hail
Reported by
Public
Coordinates
48.130, -106.360

Public reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645552, 645553, 645558, 645559, 645560, 645561, 645562, 645563, 645564, 645566, 645567, 645565.